Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I survive this rash?
Sep 9, 2004

I was diagnosed in January. I'm 52. At that time my CD4 was 365; viral load 190,000. By June 23, my CD4 was 302; viral load something over 750,000. So I started Sustiva, Epivir, and Viread, all at bedtime, on July 22. Around August 10, the rash started, just on my inner arms below the elbow. Each day it gets a little worse. Now (Sept. 5) my neck, front, all of my arms to my knuckles, most of my back, groin, and thighs are bright red; there's very little plain skin left. My armpits weep, my groin weeps, and today my elbow joints began to weep. It all hurts; it all itches. My clothing sticks to me. Benadryl, topical and oral, doesn't help. In fact, oral Benadryl just makes me flake all over. I put lotion on all over about six times a day, maybe more: Cetaphil, Kiss My Face, Alba Botanica, Elidel, 2% diphenhydramine, 1% hydrocortisone. I get a short respite from the itching but the red marches on.

The good news is that on August 20, my CD4 was 447 and my viral load was 1,300. I'm 1000% adherent. I really want to best this. But I'm getting a bit worried. My doc won't be available till late next week. I'll stop fretting if someone can suggest that I'll get over this.

Whatever your response, I want to thank all of you at The Body for just being available. You've helped me more than you can know. I appreciate you.

Ken

Response from Dr. Henry

Rarely has a Sustiva rash been life threatening-yours sounds quite severe. I recommend that you see a doc with HIV experience (? partner of your doc) to make sure your liver and other key organs are OK so that a decision can be made about whether you can continue the Sustiva (next choice would be a protease inhibitor such as Kaletra). This is a big deal since stopping without starting something else puts you at some risk for developing resistance while continuing Sustiva if the rash worsens worries me as well. I often have tried to tough out even bad Sustiva rashes but that assumes someone is seeing the px and monitoring the situation directly. KH



Previous
Help with Diarrhea
Next
Statin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement